Alert archive / Wisconsin / Tornado Warnings in 2003

Tornado Warning 1, NWS Duluth, MN

June 24, 2003Burnett County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jun 24, 2003, 8:59 PM CDT for Burnett County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 8:59 PM CDT (01:59 UTC)
Expired
Jun 24, 2003, 10:00 PM CDT
In force
61 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Burnett County, WI

The radar

The Duluth radar (KDLH), 119 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 4:20 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 24, 8:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5332 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
7.4
Supercell composite
34.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WFUS53 KDLH 250159
TORDLH
WIC013-250300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
857 PM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  BURNETT COUNTY IN NORTHWEST WISCONSIN

* UNTIL 1000 PM CDT

* AT 857 PM CDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3
  MILES SOUTHWEST OF TRADE RIVER...OR ABOUT 30 MILES SOUTH OF
  HINCKLEY...MOVING NORTHEAST AT 20 MPH.

* THIS TORNADO WILL BE NEAR...
  TRADE RIVER BY 905 PM CDT...
  FOUR CORNERS AROUND 910 PM CDT...
  TRADE LAKE AROUND 915 PM CDT...
  FALUN AROUND 925 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME...
CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST
RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

LAT...LON 4572 9239 4572 9253 4564 9253 4564 9285
          4586 9265 4605 9241 4591 9214

$$

DAP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:30 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 24, 3:30 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT TUE JUN 24 2003

FLOOD POTENTIAL IS THE MAIN FOCUS FOR TONIGHT.

DESPITE SOME MODEL DISCONTINUITY...THE MAIN CONSENSUS OF THE
MODELS IS TO BRING A SIGNIFICANT RAINFALL EVENT TO THE NORTHLAND
TONIGHT AND WEDNESDAY. WILL SIDE WITH THE ETA FOR THE DETAILS...
AS IT HAS BEEN CONSISTENT WITH THE DETAILS OF THE UPCOMING
RAINFALL EVENT. ETA ALSO HAD A GOOD HANDLE ON THIS MORNINGS
CONVECTION ACROSS THE CWA. ONLY BIG CHANGE WILL BE TO TONE DOWN
THE STRENGTH OF THE SFC LOW AND THE RESULTANT WINDS.

MANY PARAMETERS ARE COMING TOGETHER NICELY FOR A HEAVY RAINFALL
EVENT...POSSIBLY IN AREAS WHERE THEY HAVE JUST RECEIVED A
HEFTY AMOUNT OF RAIN OVER THE PAST FEW DAYS. STRONG WAA/THETA-E
ADVECTION ON THE NOSE OF A DEVELOPING 60 KT LLJ WILL COMBINE
WITH FORCING FROM A SYSTEM RIDING ALONG THE FRONTAL BOUNDARY TO
BRING A GRADUAL INCREASE IN CONVECTION OVERNIGHT. CONVECTION SHOULD
GROW NORTH OF THE DEVELOPING WARM FRONT...AND WE WILL ALSO LIKELY
SEE CONVECTION FROM MCS/S DEVELOPING TO THE SOUTH AND WEST RIDE IN
HERE LATER IN THE NIGHT. HPC STATED THAT SOME PLACES MAY RECEIVE IN
EXCESS OF 5 INCHES...AND THIS IS CERTAINLY REASONABLE GIVEN THE
VAST AMOUNT OF MOISTURE IN PLACE AND BEING TRANSPORTED INTO THE
REGION. PW VALUES POOL TO OVER 2 INCHES BY LATER TONIGHT...SO
DEFINITELY NO SHORTAGE OF MOISTURE. CONVECTION TO OUR S/W WILL
ALSO BE ENHANCED BY STRONG MID LEVEL WINDS AND DIVERGENCE IN THE
LEFT EXIT REGION OF THE UPPER LEVEL JET.

CONVECTION THAT DOES DEVELOP WILL HAVE THE TENDENCY TO TRAIN...IN
THE FLOW PARALLEL TO THE COLD FRONT OUT TO OUR WEST. UPDATED EARLIER
TODAY TO ISSUE A FLOOD WATCH FOR THE ENTIRE AREA TONIGHT AND
WEDNESDAY...SO WILL OBVIOUSLY CONTINUE THIS. WILL ALSO ADD THE
MENTION OF SEVERE FOR TONIGHT...GIVEN THE STRENGTH OF THE WAA/THETA-E
ADVECTION AND THE INSTABILITY.

COULD BE A BREAK IN THE PCPN FOR A TIME ON WEDNESDAY...BUT THE
BAD NEWS IS THAT THIS WILL GIVE THE ATMOSPHERE TIME TO DESTABILIZE
AHEAD OF THE EASTWARD MOVING COLD FRONT. COULD SEE SOME SEVERE
STORMS REDEVELOP DURING THE DAY ON WEDNESDAY.

TEMPS SHOULD REMAIN WARM THROUGH WEDNESDAY...EXCEPT FOR POSSIBLY THE
NORTHWEST PART OF THE CWA...WHERE THE FRONT WILL COME THROUGH
EARLY. TEMPS THEN COOL DOWN AND DRY AIR MOVES IN FOR THE LAST HALF
OF THE WEEK.

.DLH...FLOOD WATCH ENTIRE CWA TONIGHT AND WEDNESDAY.

DAP
Hazardous weather outlook, Jun 24, 11:45 AM CDT, 9 hours 14 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251230-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1145 AM CDT TUE JUN 24 2003

...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY AND TONIGHT. THE MAIN CONCERN IS LARGE HAIL AND DAMAGING
WINDS...WITH THE BEST POTENTIAL ARRIVING BY LATE AFTERNOON OR
EARLY EVENING. WITH NUMEROUS THUNDERSTORMS ARRIVING TONIGHT...
THERE IS ALSO A POTENTIAL FOR FLOODING ACROSS THE NORTHLAND. A
FLOOD WATCH HAS BEEN ISSUED FOR ALL OF NORTHEASTERN MINNESOTA
AND NORTHWESTERN WISCONSIN...WITH SEVERAL INCHES OF RAINFALL
POSSIBLE IN SOME AREAS. SEE THE LATEST FLOOD WATCH PRODUCT FROM
THE DULUTH NATIONAL WEATHER SERVICE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
WISCONSIN...WITH THUNDERSTORMS POSSIBLE ACROSS NORTHEASTERN
MINNESOTA ON WEDNESDAY. THE FLOOD WATCH THAT STARTS TONIGHT
CONTINUES INTO WEDNESDAY ACROSS THE WHOLE AREA. THERE IS ALSO A
CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY AND IN EXTREME
WESTERN AREAS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
WEDNESDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

In the hours before

Special weather statement, Jun 24, 8:30 PM CDT, 29 minutes before
MNZ033>038-WIZ001-006-007-250230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
830 PM CDT TUE JUN 24 2003

...HERE IS AN UPDATE ON THE SEVERE WEATHER WATCHES...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES...

SOUTHERN CASS...CROW WING...AITKIN...SOUTHERN SAINT LOUIS AND
CARLTON.

A NEW TORNADO WATCH HAS BEEN REISSUED TO REPLACE A PORTION OF THE
PREVIOUS SEVERE THUNDERSTORM WATCH. THE NEW TORNADO WATCH HAS BEEN
ISSUED FOR PINE COUNTY IN MINNESOTA...AND DOUGLAS...BURNETT AND
WASHBURN COUNTIES OF NORTHWESTERN WISCONSIN.

THE ONLY COUNTIES THAT ARE NOW IN A SEVERE WEATHER WATCH OF
ANY KIND ARE PINE...DOUGLAS...BURNETT AND WASHBURN.

DAP

Nearby

Tornado Warnings in Wisconsin, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.